North Carolina, 2013

Hail in North Carolina, May 21, 2013

May 21, 2013 · NWS RNK · 2 events in 1 county or zone

The combination of an upper level disturbance passing over the region and daytime heating triggered spotty shower and thunderstorm activity across the mountains. A few storms became severe for a short while during the evening, and produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

The combination of an upper level disturbance passing over the region and daytime heating triggered spotty shower and thunderstorm activity across the mountains. A few storms became severe for a short while during the evening, and produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 21, 6:01 PM EST, 24 minutes earlier.

Area forecast discussion, May 21, 6:01 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
701 PM EDT TUE MAY 21 2013

.SYNOPSIS...
AN UPPER LEVEL AREA OF LOW PRESSURE WILL DRIFT EAST AND OFFSHORE
OVERNIGHT. A LARGE LOW PRESSURE SYSTEM WILL TRACK FROM THE
CENTRAL PLAINS INTO THE GREAT LAKES BY THURSDAY. THIS SYSTEM WILL
PUSH A COLD FRONT THROUGH THE AREA THURSDAY...FOLLOWED BY HIGH
PRESSURE ON FRIDAY.
&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 310 PM EDT TUESDAY...

SATELLITE LOOP SHOWED SCATTERED CU DEVELOPING THIS AFTERNOON
ESPECIALLY ACROSS THE HIGHER TERRAIN. REGIONAL WSR-88D LOOP
DISPLAYED ISOLATED CONVECTION FORMING JUST SOUTHEAST OF CWA ACROSS
EASTERN PORTIONS OF VIRGINIA AND NORTH CAROLINA IN THE MOIST AND
UNSTABLE AIR.  RNK WRF ARW AND RUC INDICATED THAT THE BEST CHANCE
FOR THUNDERSTORMS THIS AFTERNOON INTO TONIGHT WILL OCCUR ALONG THE
SOUTHERN BLUE RIDGE MOUNTAINS. THE NAM AND GFS FOCUS ON CONVECTION
THIS EVENING INTO TONIGHT IN THE WEST AND NORTHWEST. INCREASED POPS
THIS EVENING IN THE NORTHWEST ALLOWING FOR MENTION OF LIKELY FOR
SOUTHEAST WEST VIRGINIA WITH BEST SFC MOISTURE CONVERGENCE AND MID
LVL OMEGA FIELDS. SOME OF THE STORMS TONIGHT COULD CONTAIN HEAVY
DOWNPOURS...HAIL AND GUSTY WINDS. WITH THE LOSS OF SOLAR
HEATING...CONVECTION WILL WEAKEN AND TAPER OFF AFTER MIDNIGHT. WENT
WITH LOW TEMPERATURES CLOSE TO MILD ADJMAV WITH VALUES FROM THE MID
50S IN THE MOUNTAINS TO THE MID 60S IN THE SOUTHEAST. WARM AND HUMID
CONDITIONS CONTINUE ON WEDNESDAY IN THE SOUTHERLY FLOW OUT AHEAD OF
THE APPROACHING COLD FRONT AND UPPER TROUGH. INCREASED POPS FROM
WEST TO EAST ON WEDNESDAY...WITH HIGHEST POPS ALONG WESTERN
MOUNTAINS. THE SWODY2 (DAY TWO CONVECTIVE OUTLOOK) HAS THE SLIGHT
RISK JUST TO OUR WEST ON WEDNESDAY. PLAYED HIGHS TEMPERATURES COOLER
ON WEDNESDAY WITH READINGS FROM THE MID 70S IN THE MOUNTAINS TO
THE MID 80S IN THE SOUTHEAST.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
AS OF 255 PM EDT TUESDAY...

HAVE A COUPLE DAYS MORE OF HUMID WEATHER BEFORE FRONT SWINGS ACROSS
THURSDAY AND BRINGS A RETURN TO LOWER DEWPOINTS.

UNTIL THEN...NO MAJOR CHANGES TO THE FORECAST. WEDNESDAY NIGHT A
PIECE OF SHORTWAVE ENERGY ARRIVES ACROSS THE CENTRAL APPALACHIANS
WHICH CREATES AN AREA OF SHOWERS AND STORMS...MAINLY AFFECTING THE
WRN EDGE OF THE FORECAST AREA. THE BETTER PUSH OF THE FRONT ON
THURSDAY COMBINED WITH BETTER UPPER SUPPORT SHOULD BRING SOME
ENHANCED THREAT OF SHOWERS AND STORMS. TIMING OF THIS FRONT DOES
VARY SOMEWHAT FROM THE MODELS BUT ENOUGH AGREEMENT TO HAVE HIGH
CHANCE TO LIKLEY IN THE AREA THURSDAY. TIMING ALSO GIVES ISSUES TO
SVR THREAT. ATTM...EXPECT A LINE OF SHRA/TSRA TO BE IN THE MTNS IN
THE MORNING AND MOVING INTO THE PIEDMONT BY EARLY AFTERNOON. NOT
SEEING A LOT OF HEATING AS CLOUDS WILL BE GENEROUSLY SPREAD. ONE
AREA WITH THE BETTER INSOLATION COULD BE SOUTHSIDE VA/NW NC
PIEDMONT. AT THIS TIME...THE STORM PREDICTION CENTER HAS A 5 PERCENT
THREAT OF SVR WX MAINLY OVER THE PIEDMONT AND TIDEWATER AREAS OF
VA/NC.

THE FRONT WILL BE EAST OF THE AREA GOING INTO THURSDAY EVENING WITH
LINGERING SHORTWAVE INDUCED SHOWERS ACROSS THE MTNS OVERNIGHT. THE
MAIN SHORTWAVE SHIFTS EAST BY 12Z FRIDAY WITH DRIER AND COOLER AIR
ARRIVING. HIGHS FRIDAY WILL RANGE FROM THE LOWER TO MID 60S WEST TO
THE LOWER TO MID 70S EAST.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 130 PM EDT TUESDAY

FOR THE LONG RANGE FORECAST...THE MODELS KEEP A TROUGH IN PLACE
EARLY ON AND THEN GO MORE TOWARD A ZONAL TO RIDGE CONFIGURATION BY
THE END OF THE PERIOD.

WE SHOULD BE MAINLY DRY AS SFC HIGH BUILDS ACROSS THIS WEEKEND...SO
WEEKEND HOLIDAY PLANS ARE LOOKING GOOD FOR OUTDOOR ACTIVITIES AT
LEAST SATURDAY...AS THE LATEST ECMWF SHOWS ANOTHER WEAK SHORTWAVE
PUSHING ACROSS BY SUNDAY AND MAY BRING SOME SHOWERS ACROSS THE MTN
EMPIRE OF SW VA/INTO THE NC MTNS SUNDAY MORNING.

THE FLOW SWINGS MORE TOWARD THE SOUTHEAST SUNDAY EVENING INTO EARLY
NEXT WEEK WITH INCREASING HUMIDITY AND TEMPS. MODELS KEEPING MORE
ACTIVE WEATHER ACROSS THE OHIO VALLEY AND WEST...ALTHOUGH A WESTERLY
FLOW ALOFT CAN BRING STORMS WORKING EAST INTO THE MTNS. GIVEN WPC
SOLUTION OF THE ECMWF ENSEMBLE WILL KEEP THE FORECAST MORE ON THE
LOW CHANCE SIDE...BUT IF THE 12Z ECMWF VERIFIES WE COULD BE GETTING
SOAKED AGAIN MONDAY-WEDNESDAY.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
AS OF 645 PM EDT TUESDAY...

CONVECTION REMAINS QUITE ISOLATED ACROSS THE REGION THIS EVENING
WITH MOST COVERAGE OVER NW NORTH CAROLINA WELL SW OF THE TAF
SITES. MAIN CONCERN WILL BE WITH THE COMPLEX OF SHRA/TSRA
ASSOCIATED WITH AN OLD OUTFLOW HEADING NE OUT OF TN/KY DURING THE
NEXT FEW HOURS. LATEST SHORT RANGE GUIDANCE BRINGS SOME OF THIS AS
FAR EAST AS THE BLUE RIDGE AROUND MIDNIGHT BEFORE IT FADES. THUS
MAY HAVE A STORM OR SHRA AFFECT KBLF/KLWB DURING THE LATE EVENING
...WITH A BAND/CLUSTER OF SHRA/TSRA NEAR KBCB/KROA TOWARD
MIDNIGHT PENDING HOW FAR EAST THE PRECIP MAKES IT AFTER LOSS OF
HEATING AND LITTLE UPPER SUPPORT. GIVEN UNCERTAINTY WILL COVER
MAINLY WITH VCTS/VCSH FOR NOW AND AMEND IF STORMS DO INDEED GET
CLOSER.

OTHER CONCERN AGAIN WITH FOG LATE ESPCLY NEAR WHERE ANY RAINFALL
OCCURS GIVEN SUCH A MUGGY ENVIRONMENT. LATEST FORECAST RAOB
SOUNDINGS SUGGEST QUITE A BIT OF PATCHY FOG BUT LIKELY NOT AS
WIDESPREAD AS THIS MORNING EXCEPT IN SPOTS WHERE A SHRA PASSES.
REGARDLESS OF SHRA COVERAGE...APPEARS KLWB STILL HAS THE BEST
CHANCE TO DROP TO LIFR IN FOG WEDNESDAY MORNING WITH A PERIOD OF
IFR ELSW EXCLUDING KBLF/KROA WHERE ONLY BRIEF MVFR POSSIBLE AT
THIS TIME.

EXPECT A QUICK IMPROVEMENT TO CONDITIONS ON WEDNESDAY WITH THE
ONSET OF HEATING AND DECENT MIXING BY MID OR LATE MORNING. THINK
ALL SITES WILL BE VFR BY 15Z/11AM BUT WITH A BETTER SHOT AT
AFTERNOON CONVECTION DEVELOPING ESPCLY WEST OF THE BLUE RIDGE BY
20Z/4PM. WITH POTENTIAL TO SEE A BAND OF SHRA/TSRA DEVELOP WESTERN
SLOPES...INCLUDED A PREVAILING -TSRA THREAT AT BOTH KBLF/KLWB
WEDNESDAY AFTERNOON WHILE LEAVING ELSW VFR W/OUT CONVECTION UNDER
SCTD/BKN 5-6K FT CU FIELDS.

THE REGION STAYS IN A WARM...MOIST AIRMASS THROUGH THURSDAY AHEAD
OF A COLD FRONT THAT SHOULD PUSH THROUGH LATE IN THE DAY THURSDAY.
THIS WILL BRING THE BEST COVERAGE OF SHOWERS WEDNESDAY NIGHT INTO
THURSDAY ALONG WITH AREAS OF LATE NIGHT/EARLY MORNING FOG.

HIGH PRESSURE AND BETTER FLYING CONDITIONS ARE EXPECTED ON FRIDAY
AND THROUGH MUCH OF THE WEEKEND BEHIND THE FRONT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/KK
SHORT TERM...WP
LONG TERM...WP
AVIATION...AMS/JH/KK
Hazardous weather outlook, May 21, 2:53 PM EST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
353 PM EDT TUE MAY 21 2013

NCZ001>006-018>020-VAZ009-012>020-022>024-032>035-043>047-058-059-
222000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
353 PM EDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FRONTAL SYSTEM MOVES IN THURSDAY. THUNDERSTORMS ASSOCIATED WITH
THIS FRONT ARE CAPABLE OF PRODUCING HEAVY RAIN...SMALL HAIL AND
GUSTY WINDS. THE THREAT FOR DAMAGING WINDS AND LARGE HAIL APPEARS
LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-010-011-WVZ042>045-222000-
TAZEWELL-BLAND-GILES-MERCER-SUMMERS-MONROE-GREENBRIER-
353 PM EDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS MAY PRODUCE HEAVY RAIN...SMALL
HAIL AND GUSTY WINDS THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FRONTAL SYSTEM WILL MOVE INTO THE AREA BY THURSDAY. SOME
THUNDERSTORMS COULD BRING TORRENTIAL RAINS...HAIL AND GUSTY WINDS
AT TIMES...WEDNESDAY AFTERNOON INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 21, 1:28 PM EST, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
228 PM EDT TUE MAY 21 2013

NCZ004-VAZ032-211900-
STOKES NC-PATRICK VA-
228 PM EDT TUE MAY 21 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EXTREME NORTH CENTRAL STOKES COUNTY IN NORTH CENTRAL NORTH
  CAROLINA...
  SOUTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 300 PM EDT

* AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR STUART...MOVING SOUTH AT 10 MPH.

* PEA SIZE HAIL IS EXPECTED WITH THIS STORM. VERY HEAVY RAIN IS
  FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL
  ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  STUART...

LAT...LON 3651 8031 3666 8031 3668 8020 3651 8012
TIME...MOT...LOC 1823Z 350DEG 8KT 3659 8024

DS
Special weather statement, May 21, 2:02 PM EST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
302 PM EDT TUE MAY 21 2013

VAZ032-211930-
PATRICK VA-
302 PM EDT TUE MAY 21 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EXTREME SOUTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 330 PM EDT

* AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR STUART...MOVING SOUTH AT 5 MPH.

* PEA SIZE HAIL IS EXPECTED WITH THIS STORM. VERY HEAVY RAIN IS
  FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL
  ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT CLOUD TO GROUND
  LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RURAL PATRICK COUNTY SOUTH OF STUART...

LAT...LON 3660 8028 3660 8023 3654 8018 3654 8019
      3654 8028 3654 8029
TIME...MOT...LOC 1857Z 350DEG 3KT 3657 8025

DS
Special weather statement, May 21, 4:34 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
534 PM EDT TUE MAY 21 2013

VAZ032-212200-
PATRICK VA-
534 PM EDT TUE MAY 21 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 600 PM EDT

* AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING ISOLATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
  MEADOWS OF DAN TO STUART...OR ALONG A LINE EXTENDING FROM 8 MILES
  NORTHEAST OF ARARAT TO 6 MILES NORTH OF FRANCISCO...AND MOVING
  SOUTHEAST AT 15 MPH.

* PEA SIZE HAIL IS EXPECTED WITH THESE STORMS. VERY HEAVY RAIN IS
  FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL
  ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  AREAS OF RURAL PATRICK COUNTY SOUTH OF MEADOWS OF DAN AND STUART...

LAT...LON 3655 8036 3670 8045 3673 8038 3654 8027
TIME...MOT...LOC 2128Z 333DEG 11KT 3669 8040 3660 8033

DS
Special weather statement, May 21, 5:17 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
617 PM EDT TUE MAY 21 2013

NCZ018-212245-
WATAUGA NC-
617 PM EDT TUE MAY 21 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WEST CENTRAL WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 645 PM EDT

* AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR PEORIA...OR 3 MILES NORTH OF BEECH
  MOUNTAIN...MOVING NORTHEAST AT 5 MPH.

* DIME SIZE HAIL IS EXPECTED WITH THIS STORM. VERY HEAVY RAIN IS
  FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL
  ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  BEECH MOUNTAIN...
  ROMINGER...
  PEORIA...

LAT...LON 3633 8187 3624 8177 3620 8184 3619 8188
      3622 8191 3624 8191 3624 8190 3625 8190
      3627 8189 3629 8192
TIME...MOT...LOC 2215Z 229DEG 5KT 3626 8190

DS
Special weather statement, May 21, 6:02 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
702 PM EDT TUE MAY 21 2013

NCZ018-212330-
WATAUGA NC-
702 PM EDT TUE MAY 21 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 730 PM EDT

* AT 658 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR BLOWING ROCK...MOVING NORTH AT 15 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  BLOWING ROCK...
  FOSCOE...

LAT...LON 3622 8176 3619 8161 3612 8166 3611 8178
TIME...MOT...LOC 2258Z 194DEG 13KT 3610 8172

DS

The radar

The Greer radar (KGSP), 147 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Watauga

When
May 21, 6:25 PM EST to 6:35 PM EST
Where
Watauga County, 0.56 mi E of Blowing Rock
Measured
1 in hail
Reported by
Public
Coordinates
36.130, -81.670

Hail, Watauga

When
May 21, 6:45 PM EST
Where
Watauga County, 1.46 mi SSE of Foscoe
Measured
1 in hail
Reported by
Public
Coordinates
36.150, -81.763

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2013Every state in 2013This day in weather historyWarnings in North Carolina, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455585, 455586.